FDA Warns of Serious Bleeding Risk Associated with Use of OTC Antacid Products Containing Aspirin

June 8, 2016

FDA Warns of Seriious Bleeding Risk Associated with use of Antacid Products Containing Aspirin

On Monday, June 6th the FDA issued a Drug Safety Communication, warning consumers about the increased risk of serious bleeding associated with the use of over-the-counter (OTC) antacid products that contain aspirin.  These products are commonly used to treat heartburn, sour stomach, acid indigestion, or upset stomach and are available under numerous trade names, such as:

Additionally, there are various generic versions of these products available as well.  FDA’s warning states that “many other products for these conditions are available that do not contain aspirin.”

About Aspirin & Aspirin-Containing Products

Aspirin is used by many as a pain and fever reducer.  “It is a nonsteroidal anti-inflammatory drug (NSAID) that that can increase the risk of bleeding, including in the stomach and gastrointestinal (GI) tract.”

Individuals that have certain risk factors may have a higher chance of experiencing serious bleeding when taking these products.  These risk factors include individuals who:

  • “Are 60 years or older
  • Have a history of stomach ulcers or bleeding problems
  • Take a blood-thinning or steroid medicine
  • Take other medicines containing NSAIDs such as ibuprofen or naproxen
  • Drink three or more alcoholic drinks every day”

In addition, the FDA points out that taking more of these products than recommended or taking them for a longer period of time than recommended may also increase an individual’s risk of serious bleeding.

Since 2009, the labels of OTC antacid products that contain aspirin have included a warning about the increased risk of serious bleeding.  However, according to the FDA’s recent notice, the Agency has “identified eight cases of serious bleeding events associated with these products after the warning was added. All of these patients were hospitalized. Patients had underlying conditions such as the risk factors above that put them at greater risk for developing serious bleeding events.”

The FDA is continuing to look into this safety concern and will provide additional information and updates as they are available.  In addition, the Agency states that it is planning to convene an Advisory Committee of experts to provide input on whether further FDA action is necessary.

In the meantime, FDA is advising consumers to read the Drug Facts label when purchasing or taking OTC antacid products.  Furthermore, if the product does contain aspirin, individuals should consider choosing a product without aspirin to relieve their symptoms.  Consumers and health care professionals are encouraged to report any side-effects involving these or any other medicines to the FDA MedWatch program.

Our regulatory group specializes in all things pertaining to an FDA submission and can help get your product approved by the Agency in the most time and cost effective manner.  To learn more about our servicescontact us today.



Agency Alerts

June 8, 2016

FDA Takes Steps to Ensure Patients are Informed of Safety Risks Associated with Essure

Additional information on FDA's review of Essure is available in our previous FDA News article entitled "Coming Soon: FDA Safety Review of Essure" On Monday, February 29th, FDA announced that it will...

Read More
Agency Alerts General Regulatory

June 8, 2016

FDA Warning: Yeast Infection Drug May Increase Risk of Miscarriage

  On Tuesday, April 26th, the FDA announced that oral fluconazole (Diflucan) may contribute to increased risk of miscarriage when taken during pregnancy.  In its announcement, the Agency stated that...

Read More
Generic Drugs Agency Alerts

June 8, 2016

Senator: FDA’s Backlog of ANDAs is Causing “Harm” to Consumers

On September 28, 2015, Sen. David Vitter (R-LA) sent a letter to FDA’s Acting Commissioner, Stephen Ostroff, MD, in which he stated various concerns regarding an extensive backlog of Abbreviated New...

Read More